Couldn't find what you looking for?

TRY OUR SEARCH!

Table of Contents

When doctors discovered a link between Aspirin and Reye's Syndrome in the late '70s, the number of cases diagnosed each year fell dramatically. Parents still need to understand the dangers of Aspirin to keep it that way.

You wake in the middle of the night to the sound of crying.  Stumbling bleary-eyed through the house, you make your way to your child's room to find him hot, itchy, and inconsolable.  Groaning, you realize your little one has chicken pox.  Didn't you vaccinate for that?  Guess it didn't take.  Rifling through the medicine cabinet for something to bring down the fever, you come up with only a bottle of Aspirin.  The warning on the back says not to give it to children.  Looks like someone will have to make a late-night trip to the 24-hour pharmacy.  But what's the big deal anyway?  Don't they make children's Aspirin?  Maybe if you broke the pill in half...

What is Reye's Syndrome?

Reye's Syndrome is a serious condition that is characterized by sudden brain dysfunction and damage to the liver due to fat deposits.  This can also occur in other organs, such as the pancreas, heart, kidney, and spleen.  It is diagnosed exclusively in children under the age of 15 and always after a viral infection like varicella (chicken pox) or influenza.  The child's outcome is dependent on how harshly his central nervous system is affected, but the mortality rate for the syndrome approached 80% at one time.

What Causes Reye's Syndrome?

The exact cause of Reye's Syndrome is unknown.  The syndrome was named for an Australian pathologist, R. D. K. Reye, who first reported on it in 1963.  It was found to occur after viral infections, mainly chicken pox and flu, but also after other like measles, pertussis, and salmonella.  

Several epidemiologic studies that took place around the world conclusively linked Reye's Syndrome to the administration of salicylates, the active ingredient in Aspirin.

While less than 0.1% of children who were given Aspirin developed Reye's Syndrome, over 80% of those with Reye's Syndrome had been given Aspirin at some point in the three weeks prior.

While researchers were not able to determine a direct link between Aspirin and Reye's Syndrome, enough evidence was present for health organizations to warn against the use of Aspirin in children beginning in 1980.  Since 1994, a maximum of two cases have been reported each year in the United States.  The dramatic decrease from a peak of 555 cases reported in the winter season of 1979-1980 is largely due to the warnings against Aspirin use.

The Symptoms of Reye's Syndrome

Less than a week after a viral infection of some kind, the child is suddenly stricken with a period of intense nausea and vomiting.  This can last for hours.  When the vomiting finally subsides, the child immediately begins a period of aggressive behavior with high irritability.  As the brain damage progresses, the child begins to exhibit lethargy and has trouble staying awake.  He may become extremely confused.  He may experience seizures and even loss of consciousness.  The brain swelling can produce what is called a decerebrate posture due to the loss of control over the spinal reflexes.  The arms and legs are held stiff and straight, while the forearms turn in toward the center of the body and the toes point downward.

Continue reading after recommendations

Your thoughts on this

User avatar Guest
Captcha